Alert archive / Arizona / Dust Storm Advisories in 2021

Dust Storm Advisory 3, NWS Tucson, AZ

July 22, 2021Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this dust storm advisory at Jul 22, 2021, 3:17 PM MST for Pima County, Pinal County, Arizona. It was in force for 58 min.

The area

The outline as issued.

The facts

Issued
Jul 22, 2021, 3:17 PM MST (22:17 UTC)
Expired
Jul 22, 2021, 4:15 PM MST
In force
58 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 81 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 970 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
970 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

365 
WWUS55 KTWC 222217
DSWTWC

Dust Advisory
National Weather Service Tucson AZ
317 PM MST Thu Jul 22 2021

AZC019-021-222315-
/O.NEW.KTWC.DS.Y.0003.210722T2217Z-210722T2315Z/
Pima-Pinal-
317 PM MST Thu Jul 22 2021

The National Weather Service in Tucson has issued a

* Dust Advisory for...
  North central Pima County in southeastern Arizona...
  South central Pinal County in southeastern Arizona...

* Until 415 PM MST.

* At 316 PM MST, a dust channel was 11 miles west of Saguaro National
  Park West, or 17 miles southwest of Marana, moving north at 20 mph.

  HAZARD...Less than two miles visibility with strong wind in excess 
           of 30 mph.

  SOURCE...Detected by National Weather Service meteorologists.

  IMPACT...Hazardous travel.

* This includes the following highways...
   Interstate 10 between mile markers 226 and 242.
   Route 86 between mile markers 145 and 161.
   Route 286 near mile marker 45.

Locations impacted include...
Marana, Three Points, Avra Valley, Saguaro National Park West, Tucson
Estates, Valencia West, Picture Rocks, Red Rock, San Pedro, Queens
Well, Silver Bell and Ryan AirField.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.

&&

LAT...LON 3208 11115 3203 11166 3256 11173 3259 11114
TIME...MOT...LOC 2216Z 185DEG 16KT 3223 11135 

$$

RH

What forecasters said that day

The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this dust storm advisory went out at Jul 22, 2:45 PM MST, 32 minutes earlier.

Area forecast discussion, Jul 22, 2:45 PM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
245 PM MST Thu Jul 22 2021

.SYNOPSIS...An approaching weather system from the east will bring
widespread showers and thunderstorms to the area tonight through
Saturday night. Locally heavy rainfall combined with a saturated
ground from recent rains may result in flash flooding and flooding
during this period. Improving weather can be anticipated late
Sunday, although elevated flows in area washes and streams will
still be possible. Thereafter, a decrease in daily shower and
thunderstorm activity can be expected early next week. High
temperatures will be below normal for the next week with well
below normal highs Friday through Sunday.

&&

.DISCUSSION...Convection going on as expected this afternoon S/SW
of Tucson and NE of Tucson up to the White mountains. Storms will
be moving to the W/SW with portions of the area under marginal
risk for severe thunderstorms. Blowing dust will be issue into the
evening hours.

CAMs still indicating that a rim shot later this evening moving
SW into the lower deserts. This will be the beginning of a multi-
day heavy rain/flash flooding/flood event for the area with the
soils already saturated. A flash flood watch for the entire area
goes into effect at 6 pm this evening and runs through at least
Saturday night. This may end up being extended by future shifts.

The culprit for this heavy rain/flash flooding/flooding event is
an anomalous upper level low, currently near the Texas Big Bend
this afternoon, which will be retrograding west across Arizona
over the next 72 hours. Thus the forecast area will see periods of
moderate to heavy rain over the next three days as the dynamics
from this upper low rotate across the area. Latest 72 hr rainfall
totals for the area from WPC, except for wrn Pima County, has
1"-3" in the valleys and 3"-8" in the mountains. What is
interesting about this event is that once the upper low is west of
Tucson, likely Saturday evening, there will be a period of 10-20
kt upslope flow into the south facing portions of the Catalina
mountains and the Bighorn burn scar, which may enhance rainfall
rates in that time period.

Next week: We're back into a normal monsoon pattern with a chance
of afternoon and evening showers and thunderstorms. High
temperatures will be heating back up but remaining below normal.

&&

.AVIATION...Valid through 24/00Z.
SCT-BKN clouds at 8k-12k ft MSL much of the period. Scattered to
numerous SHRA/TSRA developing this afternoon and remain into the
nighttime period. Precipitation is expected to continue to develop
tomorrow as an active period of weather persists. Expect brief
MVFR CIGS/VSBYS and mountain obscurations around TSRA along with
gusty outflow winds, potentially in excess of 45 kts with the
strongest storms. Otherwise, SFC wind generally less than 12 kts
following diurnal trends. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Periods of heavy rainfall are expected today into
the weekend, with scattered to numerous showers and thunderstorms.
Flooding issues are anticipated due to soils already being fairly
saturated from an active start to the monsoon. While in this
pattern, showers and storms will be possible at all hours of the day
and overnight. Gusty winds in excess of 40 mph and numerous
lightning strikes may accompany stronger storms. Daytime
temperatures will remain below normal. 20-foot winds will generally
be less than 15 mph when not influenced by thunderstorms.

&&

.HYDROLOGY...Given the chance for heavy rainfall and already
saturated soils the potential for flows in rivers and washes is
high. The latest river forecasts from the Colorado Basin River
Forecast Center show Sabino Creek, Pantano Wash near Vail, and
Santa Cruz River at Trico Road rising near or to flood stage on
Saturday. However, most river forecasts across southeast Arizona
show elevated stream flow over the weekend. With high enough
rainfall amounts other locations could reach flood stage and
possibly out of bank flow. Stream flow may also take longer to
recede if basin receives multiple days of rainfall. Potentially
leading to elevated stream flow into early next week.

River observations and forecasts can be found at the following
sites:
https://water.weather.gov/ahps2/index.php?wfo=twc
http://www.cbrfc.noaa.gov

&&

.CLIMATE...Daily rainfall records are likely to be broken across
southeast Arizona through Saturday. Interesting high temperature
note. There is a 13% chance that the high temperature in Tucson
on Saturday may may not get out of the 70s. Since 1895, there
have only been 10 days in July in which the high temperature was
in the 70s with the last occurrence being July 22, 1998 when the
high was 76. Interesting.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Flash Flood Watch from 6 PM MST this evening through Saturday
  evening for AZZ501>515.

&&

Public and Climate...74
Aviation and Fire Weather...Howlett
Hydrology...Boyle

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 22, 1:04 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Tucson AZ
104 PM MST Thu Jul 22 2021

AZZ503-507-513-222030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
104 PM MST Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
130 PM MST...

At 104 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Patagonia, or 21 miles northeast of Nogales,
moving west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Nogales, Patagonia, Sonoita, Elgin, Nogales International Airport,
Patagonia Lake State Park, Kino Springs, Canelo, Lochiel and Madera
Canyon.

LAT...LON 3172 11091 3169 11049 3133 11048 3133 11091
TIME...MOT...LOC 2004Z 090DEG 9KT 3148 11061

RH
Special weather statement, Jul 22, 2:34 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
234 PM MST Thu Jul 22 2021

AZZ503-504-507-513-222200-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
234 PM MST Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 300 PM MST...

At 234 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Sonoita, or 19 miles southeast of Sahuarita, moving
west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
East Sahuarita, Sonoita and Madera Canyon.

LAT...LON 3189 11057 3168 11057 3162 11092 3195 11088
TIME...MOT...LOC 2134Z 100DEG 9KT 3179 11069

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:15 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Jul 21, 6:35 PM MSTSpecial Weather StatementTWCPima55 min
Jul 21, 7:04 PM MSTSpecial Weather StatementTWCPima41 min
Jul 21, 9:02 PM MSTSpecial Weather StatementTWC43 min
Jul 22, 1:04 PM MSTSpecial Weather StatementTWCSanta Cruz26 min
Jul 22, 1:37 PM MSTSevere Thunderstorm WarningTWCPima38 min
Jul 22, 2:34 PM MSTSpecial Weather StatementTWCSanta Cruz26 min
Jul 22, 2:36 PM MSTAreal Flood AdvisoryTWCGraham, Pinal3 hr
Jul 22, 2:43 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz47 min
Jul 22, 2:51 PM MSTSevere Thunderstorm WarningTWCPima39 min
Jul 22, 3:27 PM MSTSevere Thunderstorm WarningTWCPima27 min
Jul 22, 3:56 PM MSTDust Storm AdvisoryTWCPima, Pinal34 min
Jul 22, 4:01 PM MSTSevere Thunderstorm WarningTWCPima59 min
Jul 22, 4:11 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 22, 4:35 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr

Nearby

Dust Storm Advisories in Arizona, 2021Every dust storm advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.